Alert archive / Texas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 142, NWS Midland/Odessa, TX

May 16, 2004Jeff Davis County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at May 16, 2004, 7:03 PM CDT for Jeff Davis County, Texas. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2004, 7:03 PM CDT (00:03 UTC)
Expired
May 16, 2004, 8:00 PM CDT
In force
57 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

County Jeff Davis County, TX

The radar

The Midland/Odessa radar (KMAF), 222 km from the middle of the area, began a volume at 00:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.1 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2004-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 990 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2004-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
990 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1557 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

702 
WUUS54 KMAF 170003
SVRMAF
TXC243-170100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
702 PM CDT SUN MAY 16 2004

THE NATIONAL WEATHER SERVICE IN MIDLAND
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN JEFF DAVIS COUNTY IN SOUTHWEST TEXAS

* UNTIL 800 PM CDT

* AT 657 PM CDT...THE PUBLIC REPORTED A SEVERE THUNDERSTORM          
  PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR FORT        
  DAVIS...MOVING SOUTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  SOUTHERN JEFF DAVIS COUNTY...
  SOUTHEASTERN JEFF DAVIS COUNTY...

THIS STORM HAS THE POTENTIAL TO INJURY AND DAMAGE TO PROPERTY. FOR 
YOUR PROTECTION... MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF 
YOUR HOME OR BUSINESS.

TO REPORT SEVERE WEATHER ONLY... CALL THE NATIONAL WEATHER SERVICE
FORECAST OFFICE IN MIDLAND AT 1 800 597 3220.

LAT...LON 3049 10406 3046 10386 3067 10351 3073 10394

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 2:25 PM CDT, 4 hours 38 minutes earlier.

Area forecast discussion, May 16, 2:25 PM CDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
225 PM CDT SUN MAY 16 2004

.SHORT TERM...
BROAD UPPER RIDGE WILL CONTINUE ACROSS THE SOUTHERN U.S. AS NEXT
TROUGH COMES ASHORE THE WEST COAST. SATELLITE INDICATES UPPER
CIRCULATION MOVING THROUGH THE AREA (PICKED UP ON MODELS) WITH
CLEARING SKIES BEHIND IT ACROSS THE FAR WEST AND RIO GRANDE.  STRATUS
NOT NEAR AS THICK AS YESTERDAY SO WARMER HIGHS STILL ON TRACK.  A LEE
SIDE TROUGH OVER EASTERN COLORADO WILL SLOWLY MOVE EAST INTO KANSAS
OVERNIGHT KEEPING THE AREA WIND OUT OF THE SOUTH.  SURFACE GRADIENT
SHOULD RESULT IN WIND SPEEDS STAYING UP AFTER SUNSET.  WITH AN
EASTERLY UPSLOPE WIND MAY SEE A REPEAT OF YESTERDAY WITH STORMS
FIRING OVER THE DAVIS MOUNTAINS AND MOVING INTO THE PLAINS.  MAY
ALSO SEE STORMS DEVELOP OVER EASTERN NEW MEXICO AND MOVE DOWN INTO
CWA.  WILL LEAVE 20 POPS NORTH AND MOUNTAINS TONIGHT WITH ISOLATED
ELSEWHERE.

NEW SPC DAY1 NOW HAS MOST OF CWA IN SLIGHT RISK AS CONCERN ABOUT
HAVING A FEW SUPERCELL STORMS FORM ON THE DRYLINE OR NEAR UPPER
CIRCULATION. CURRENTLY DRYLINE ALL THE WAY UP AGAINST THE MOUNTAINS
AND ETA ONLY BRINGS IT A LITTLE EAST BEFORE PUSHING IT BACK WEST
TONIGHT.  WILL HAVE HIGH DEWPOINTS OVER MOST OF THE AREA TONIGHT WITH
RETURN OF LOW CLOUDS EAST POSSIBLE.  WILL KEEP OVERNIGHT LOWS ON WARM
SIDE.

.LONG TERM...
BY 12Z MONDAY ZONAL FLOW OVER THE CENTRAL ROCKIES WILL BE IN THE
PROCESS OF BECOMING MORE SOUTHWESTERLY WITH TIME AS THE LARGE SCALE
PATTERN SHIFTS TOWARDS A PREDOMINATE TROUGH IN THE WEST. THIS WILL
ENHANCE/MAINTAIN THE LEE TROUGHING/DRYLINE AS A SURFACE LOW BECOMES
ESTABLISHED OVER THE SOUTHERN PLAINS.

AS THE UPPER TROUGH AMPLIFIES OVER THE WEST COAST...EXPECT MID LEVEL
RIDGE/HEIGHTS TO BUILD OVER NORTHERN MEXICO AND SOUTHWEST TEXAS.
HEIGHT GRADIENTS WILL BE FAIRLY WEAK OVER THE SOUTHERN PARTS OF THE
FA NEAR THE BUILDING RIDGE...WITH FASTER SOUTHWEST FLOW SPREADING
OVER THE ROCKIES IN PROXIMITY TO THE NORTHERN ZONES/SOUTHERN PLAINS.
A MINOR WAVE PROPAGATING THROUGH THIS FLOW SHOULD HELP MIX THE
DRYLINE EAST OF THE MOUNTAINS TOMORROW AND INTO THE CENTRAL CWA BY
MID AFTERNOON...HOWEVER INCREASING EML WILL LIMIT CONVECTIVE
COVERAGE. EXPECT ISOLATED TO SCATTERED STORMS OVER THE ELEVATED HEAT
SOURCE OF THE DAVIS MOUNTAINS DURING THE AFTERNOON...WITH MORE
ISOLATED STORMS POSSIBLE NORTH ALONG THE DRYLINE. THE PROBABILITY OF
CONVECTION MAY INCREASE SLIGHTLY DURING THE EVENING OVER THE NORTHERN
BASIN AS THE MINOR WAVE PASSES OVER THE PANHANDLE/SOUTH PLAINS.

THE LARGE SCALE PATTERN / CONTINUED SOUTHWEST FLOW OVER THE ROCKIES
/ WILL PERSISTENTLY PROMOTE A SLOSHING DRYLINE SCENARIO OVER THE
REGION THROUGH THE EXTENDED. THERE SHOULD BE A RELATIVELY MINIMUM IN
THE COVERAGE OF STORM ACTIVITY BY LATE MONDAY THROUGH WEDNESDAY AS
HEIGHTS INCREASE AND THE STRENGTH OF THE EML INCREASES. WILL REFLECT
THIS WITH RELATIVELY HIGHER GRIDDED POPS / TRIVIAL NON-ZERO IN SOME
PERIODS / RESTRICTED TO THE MOUNTAINS.

GENERALLY NO MAJOR CHANGES BEYOND THE THURSDAY/FRIDAY TIMEFRAME AS
ISOLATED TO SCATTERED CONVECTION WILL AGAIN BECOME POSSIBLE ALONG
THE SURFACE TROUGH/DRYLINE INITIALLY OVER THE NORTHWEST THURSDAY AND
THEN EAST INTO THE CENTRAL/EASTERN BASIN FRIDAY AND BEYOND.
TEMPERATURES WILL GENERALLY REMAIN SLIGHTLY ABOVE SEASONAL NORMS
THROUGH THE PERIOD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             62  90  64  93 /  10  10  20  10
CARLSBAD NM               60  93  60  97 /  20   0   0   0
DRYDEN TX                 66  88  67  93 /  20  10   0   0
FORT STOCKTON TX          65  91  66  96 /  20  10  10  10
GUADALUPE PASS TX         60  90  61  92 /  20  10   0   0
HOBBS NM                  61  94  61  97 /  20   0  10   0
MARFA TX                  51  89  53  90 /  20  20  10  10
MIDLAND INTL AIRPORT TX   63  90  65  94 /  10  10  10   0
ODESSA TX                 63  90  64  94 /  10  10  10   0
WINK TX                   65  97  66  99 /  20  10  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

72/10
Hazardous weather outlook, May 16, 2:32 PM CDT, 4 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
232 PM CDT SUN MAY 16 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-171000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
232 PM CDT (132 PM MDT) SUN MAY 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND
TONIGHT... GENERALLY ACROSS THE WESTERN PORTIONS OF WEST TEXAS AND
SOUTHEASTERN NEW MEXICO... NEAR A CARLSBAD TO ALPINE LINE.  ANY
STORMS THAT DEVELOP WILL DRIFT EAST.  A FEW THUNDERSTORMS COULD ALSO
BECOME SEVERE ACROSS THE NORTHEASTERN PERMIAN BASIN.  LARGE HAIL AND
DAMAGING WIND WILL BE THE PRIMARY THREAT... BUT LOCALIZED FLOODING
WILL ALSO BE A CONCERN WITH ANY LARGE SLOW MOVING STORMS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS ACROSS THE WEST AND NORTHEAST PART OF THE AREA SHOULD
MONITOR CONDITIONS THIS AFTERNOON AND TONIGHT IN CASE ACTIVATION
BECOMES NECESSARY.

Nearby

Severe Thunderstorm Warnings in Texas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.